A to Z of EDS: L is for Lidocaine

This might seem like a strange thing to highlight, but let me explain! For some reason, still unknown, many of those with EDS have problems with anaesthetics such as Lidocaine (and all the other ones ending in ‘Caine’). This study explains this phenomenon in greater detail. The most common place for this effect to be noticed is the dentist’s office. This can be a big problem for those yet undiagnosed, as we might not be able to convince our dentist of this fact! For those of us with previous experience, and understanding dentists, doubling the dose often helps. 

Another place where anaesthetics (and I’m no longer talking about just the ‘caines’) don’t work well for is is during surgery, or epidurals. During the birth of my first child, the effects of the epidural kept running out. At the time, I was cursing the anaesthetist, calling him every name under the sun! I had no idea that it was my quirky body that was at fault. 

So, if you find that anaesthetics, especially Lidocaine, don’t work well for you, or their effects wear off quicker than expected, you might want to consider being checked out for EDS. 
[image is of a dark blue background, with the words ‘L is for Lidocaine’ in white.]

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s